Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 98, NWS Charleston, WV

July 19, 2007Logan County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 19, 2007, 4:57 PM EDT for Logan County, West Virginia. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2007, 4:57 PM EDT (20:57 UTC)
Expired
Jul 19, 2007, 5:30 PM EDT
In force
33 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Logan County, WV

The radar

The Charleston,WV radar (KRLX), 48 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 5:15 PM EDTTSTM WND DMGChapmanville, WVTREES AND POWER LINES DOWN ALONG CRAWLEY CREEK NEAR CHAPMANVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 1:07 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.0 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
-59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 192058
SVRRLX
WVC045-192130-
/O.NEW.KRLX.SV.W.0098.070719T2057Z-070719T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
457 PM EDT THU JUL 19 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN WEST VIRGINIA...

* UNTIL 530 PM EDT

* AT 453 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF
  CHAPMANVILLE...OR ABOUT NEAR HARTS...AND MOVING SOUTHEAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHAPMANVILLE BY 505 PM EDT...
  7 MILES NORTHEAST OF CHIEF LOGAN STATE PARK BY 510 PM EDT...


THIS STORM IS SHOWING SIGNS OF ROTATION.  SEVERE THUNDERSTORMS CAN 
PRODUCE TORNADOES.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3798 8215 3802 8196 3798 8198 3795 8192
      3793 8180 3790 8177 3786 8179 3780 8172
      3783 8166 3776 8176 3772 8180

$$

15
1 follow-up statement
000 
WWUS51 KRLX 192122
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
522 PM EDT THU JUL 19 2007

WVC045-192132-
/O.EXP.KRLX.SV.W.0098.000000T0000Z-070719T2130Z/
LOGAN WV-
522 PM EDT THU JUL 19 2007

...THE SEVERE THUNDERSTORM WARNING FOR LOGAN COUNTY EXPIRES AT 530 PM
EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. THEREFORE...
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3798 8215 3802 8196 3798 8198 3795 8192
      3793 8180 3790 8177 3786 8179 3780 8172
      3783 8166 3776 8176 3772 8180

$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 4:14 PM EDT, 43 minutes earlier.

Area forecast discussion, Jul 19, 4:14 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
414 PM EDT THU JUL 19 2007

.SYNOPSIS...
A COLD FRONT MAKES ITS WAY THROUGH OVERNIGHT LATE TONIGHT...YIELDING
TO HIGH PRESSURE THIS WEEKEND. A RIDGE OF HIGH PRESSURE RETURNS
THREE H WEATHER NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
KEEPING BUSY...SO KEEPING OUR DISCUSSIONS BRIEF THIS AFTERNOON.

FRONT MOVING SSE FROM NORTHERN INDIANA AND NORTHERN OHIO AT 20Z.
STILL PASSING DURING THE 06Z TO 12Z PERIOD...WITH LEFTOVER MOISTURE
EXITING FRIDAY.

SEVERE THREAT...DUE TO 30 TO 35 KNOT FLOW AT 5 THSD FT AGL...ALONG
WITH THE BOUYANCY GENERATED BY THE UPSTREAM HEATING...HIGHER DEW
POINTS...PLUS APPROACHING SUPPORT ALOFT.

STILL CONCERNED ABOUT TRAINING OF SHOWERS. IF REPETITIVE SHOWERS HIT
THE SAME SMALL STREAM BASIN...SOME FLASH FLOODING IS POSSIBLE
OVERNIGHT. YET...IT WOULD TAKE 2.5 TO 3 INCHES IN 3 HOURS OF RAIN IN
3 HOURS OR LESS...FOR SMALL STREAM FLASH FLOODING.  850 MB DEW
POINTS WERE 17C AT 12Z UPSTREAM. THE FLASH FLOOD WATCH IS FOR THE
ENTIRE CWA EXCEPT OUR PERRY AND MORGAN COUNTIES.

STILL GOOD INFLOW FROM CENTRAL KY AND TN INTO THE OHIO VALLEY
CONVECTION LATE THIS AFTERNOON TO HELP FEED OUR EVENING CONVECTION.

NO MAJOR CHANGES MADE TO THE DRYING ON FRIDAY.  SOME FOG COULD
FORM IN THE COOLER AIR FOR LATE FRIDAY NIGHT.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
THE CASE FOR THE PAST SEVERAL DAYS...IS STILL THE KEY...
THE UPPER AIR TROF IN THE DRIER AND FRESHER AIR FOR SATURDAY AND
SUNDAY.  EVEN THOUGH THE AIR IS RELATIVELY DRY...THINKING ENOUGH
SUPPORT FROM THE UPPER AIR TROF...TO ADD SOME ISOLATED SHOWERS FOR
SATURDAY IN THE MOUNTAINOUS COUNTIES.

WILL LEAVE THE POSSIBILITY OF ANY SHOWERS ON SUNDAY FURTHER E...OUT
OF OUR CWA.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
THE TROUBLESOME UPPER AIR TROF SHOULD BE TO OUR EAST AT START OF
EXTENDED PD. WITH WEAKENING MID AND UPPER FLOW...A WEAK SE LOW
LEVEL FLOW MAY DEVELOP. WILL ADD SOME SLIGHT CHANCE POPS FOR
DAYTIME CONVECTION IN THE UPSLOPE AREAS. DO NOT SEE ANY
SIGNIFICANT FRONTS. OTHERWISE...SAME TRENDS AS PREVIOUS
DAYS...WITH AFTERNOON TEMPERATURES HEATING UP WITH TIME.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS SOUTHEAST OH...KY AND
SOUTHERN HALF OF WV THIS AFTERNOON. THERE IS A THREAT FOR SEVERE
STORMS TO AFFECT HTS...CRW...AND BKW. HOWEVER...DUE TO THE LOW
CONFIDENCE OF WHERE A SEVERE STORM WILL MOVE...HAVE INCLUDED TEMPOS
WITH STRONG GUSTY WINDS UP TO 36 KNOTS ALONG WITH
THUNDERSTORMS...INCLUDING IFR CEILINGS AND VISIBILITIES. THE STORM
ACTIVITY SHOULD LAST THRU TONIGHT AS A COLD FRONT WILL MOVE SOUTH
TRIGGERING ADDITIONAL STRONG STORMS.

PKB...CKB...AND EKN WILL ALSO EXPERIENCE STRONG STORMS WITH GUSTY
WINDS AND IFR VISIBILITIES AND CEILINGS...BUT SEVERE THREAT IS LOWER
THERE.

THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS AND SMALL HAIL.

THE WEATHER WILL IMPROVE AT MOST SITES AFTER 04Z AT PKB...HTS AND
CRW...AND AFTER 06Z AT CKB...EKN AND BKW AS THE COLD FRONT MOVES ON
THROUGH.

AVIATION OUTLOOK...IFR TO LIFR CONDITIONS ARE STILL POSSIBLE IN LOW
CLOUDS AND FOG EARLY FRIDAY AS FRONT DEPARTS....ESPECIALLY CRW...EKN
AND BKW.   THE LOW CLOUDS AND DENSE FOG WILL GIVE WAY TO VFR
CONDITIONS IN DRIER AIR FOR FRIDAY AFTERNOON.  DENSE FOG PER
RADIATIVE COOLING IS POSSIBLE EARLY SATURDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 4 AM EDT FRIDAY FOR WVZ005>011-013>020-
     024>040-046-047.
     FLASH FLOOD WATCH FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY
     NIGHT FOR WVZ005>011-013>020-024>040-046-047.
OH...FLASH FLOOD WATCH UNTIL 4 AM EDT FRIDAY FOR OHZ075-076-083>087.
     FLASH FLOOD WATCH FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY
     NIGHT FOR OHZ075-076-083>087.
KY...FLASH FLOOD WATCH UNTIL 4 AM EDT FRIDAY FOR KYZ101>103-105.
     FLASH FLOOD WATCH FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY
     NIGHT FOR KYZ101>103-105.
VA...FLASH FLOOD WATCH UNTIL 4 AM EDT FRIDAY FOR VAZ003-004.
     FLASH FLOOD WATCH FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY
     NIGHT FOR VAZ003-004.

&&

SYNOPSIS...KTB
NEAR TERM...AAR
SHORT TERM...KTB
LONG TERM...KTB
AVIATION...ARJ
Hazardous weather outlook, Jul 19, 4:50 AM EDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
450 AM EDT THU JUL 19 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-200845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
441 AM EDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TODAY INTO TONIGHT.
THE PRIMARY THREAT WILL BE DAMAGING WINDS AND HAIL.  IN
ADDITION...REPEATED ROUNDS OF STORMS IN A TROPICAL AIRMASS ARISE THE
THREAT FOR MINOR FLOODING TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

29 / TRM

In the hours before

Local storm report, Jul 19, 3:53 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
353 PM EDT THU JUL 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     7 ENE MADISON           38.10N 81.68W
07/19/2007                   BOONE              WV   DEPT OF HIGHWAYS

            TREES DOWN IN THE PEYTONA AND SETH AREAS.

&&

PG
Special weather statement, Jul 19, 3:59 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
359 PM EDT THU JUL 19 2007

WVZ016-018-192030-
ROANE WV-CALHOUN WV-
359 PM EDT THU JUL 19 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 359 PM EDT...A STRONG THUNDERSTORM WAS OVER SPENCER...MOVING EAST
AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE ORMA...
  MILLSTONE...MOUNT ZION...GRANTSVILLE AND ARNOLDSBURG.

SLOW MOVING THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF AN
INCH PER HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. WIND GUSTS TO
50 MPH ARE ALSO POSSIBLE WITH THIS STORM.

EXPECT FREQUENT LIGHTNING IN THE PATH OF THIS STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY
LIGHTNING. GO TO A SAFE PLACE IMMEDIATELY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15
Special weather statement, Jul 19, 4:14 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
414 PM EDT THU JUL 19 2007

KYZ103-OHZ087-WVZ005>007-013>015-036-192100-
BOYD KY-LAWRENCE OH-KANAWHA WV-PUTNAM WV-MASON WV-CABELL WV-WAYNE
WV-LINCOLN WV-FAYETTE WV-
414 PM EDT THU JUL 19 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

THE FLOOD ADVISORY IS SET TO EXPIRE AT 5 PM WITH THE FLASH FLOOD
WATCH REMAINING IN EFFECT.  WHILE NO WIDESPREAD FLOODING WAS
REPORTED...THE INITIAL THUNDERSTORMS WHICH WENT THROUGH THIS
AFTERNOON DID CREATE BRIEF LOCAL PROBLEMS AS RAINFALL AMOUNTS AROUND
1 INCH FELL IN 30 TO 45 MINUTES UNDER THE CENTER OF THE STORMS.

IF ADDITIONAL STORMS ARE EXPERIENCED RAPID RUNNING OF WATER OVER THE
ROADWAYS FROM NEARBY HILLS...PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS CAN BRIEFLY BE
EXPECTED.

THROUGH THE EVENING WE WILL BE WATCHING FOR SITUATIONS TO DEVELOP
WHERE SEQUENTIAL STORMS MORE OVER THE SAME AREAS FOR SEVERAL HOURS
CAUSING FLASH FLOODING.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

01
Local storm report, Jul 19, 4:18 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
418 PM EDT THU JUL 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     CHAPMANVILLE            37.97N 82.02W
07/19/2007                   LOGAN              WV   DEPT OF HIGHWAYS

            TREES DOWN.

&&

PG
Local storm report, Jul 19, 4:21 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
421 PM EDT THU JUL 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     HUNTINGTON              38.41N 82.43W
07/19/2007                   CABELL             WV   EMERGENCY MNGR

            TREES DOWN ON RIVERSIDE DRIVE.

&&

PG
Local storm report, Jul 19, 4:36 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
436 PM EDT THU JUL 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     FORT GAY                38.12N 82.59W
07/19/2007                   WAYNE              WV   DEPT OF HIGHWAYS

            TREES DOWN ON DOCS ROAD NEAR FORT GAY. TREE DOWN IN TOWN
            OF WAYNE.

&&

PG

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:54 PM EDTSevere Thunderstorm WarningRLXFayette, Kanawha66 min
Jul 19, 2:04 PM EDTFlash Flood WatchRLXBarbour, Boone, Braxton, Cabell, Calhoun, Clay and 22 more9 hr
Jul 19, 2:28 PM EDTSevere Thunderstorm WarningRLXWayne32 min
Jul 19, 2:39 PM EDTSevere Thunderstorm WarningRLXCabell36 min
Jul 19, 2:54 PM EDTSevere Thunderstorm WarningRLXKanawha36 min
Jul 19, 2:55 PM EDTAreal Flood AdvisoryRLXCabell, Fayette, Kanawha, Lincoln, Putnam, Wayne2 hr
Jul 19, 3:18 PM EDTSevere Thunderstorm WarningRLXFayette27 min
Jul 19, 3:27 PM EDTSevere Thunderstorm WarningRLXBoone, Kanawha, Logan33 min
Jul 19, 3:48 PM EDTSevere Thunderstorm WarningRLXWayne27 min
Jul 19, 4:38 PM EDTSevere Thunderstorm WarningRLXLincoln37 min
Jul 19, 4:49 PM EDTSevere Thunderstorm WarningRLXLewis, Randolph, Upshur41 min
Jul 19, 5:13 PM EDTSevere Thunderstorm WarningRLXPutnam32 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.